Washington, 2011Winter Weather in Washington, January 21, 2011
January 21, 2011 · NWS OTX · 1 event in 1 county or zone
Temperatures at around 1500 feet above ground level rose above freezing as a warm front began to move across the region. Surface temperatures remained below zero through much of the morning as the warm air advection accompanying the front took some time to scour out the colder air already in place.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures at around 1500 feet above ground level rose above freezing as a warm front began to move across the region. Surface temperatures remained below zero through much of the morning as the warm air advection accompanying the front took some time to scour out the colder air already in place. Light precipitation began to fall due to weak isentropic accent. The pocket of warm air above the surface was enough for much of the Upper Columbia Basin and the Spokane Area to receive freezing rain. Precipitation amounts were relatively light for the morning hours in the range of 0.01 to 0.05 inches for these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 21, 6:59 AM PST, 46 minutes earlier.
Area forecast discussion, Jan 21, 6:59 AM PST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
659 AM PST FRI JAN 21 2011
.SYNOPSIS...
A FAST MOVING STORM SYSTEM WILL BLOW THROUGH THE PACIFIC NORTHWEST
TODAY AND TONIGHT. WINTRY WEATHER WILL DEVELOP THIS MORNING...AND
LIKELY CHANGE TO RAIN BY THIS AFTERNOON OVER MOST OF THE LOW
ELEVATIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO. GUSTY WEST
WINDS WILL DEVELOP BY THIS EVENING OVER MUCH OF THE REGION AS THIS
STORM SYSTEM EXITS THE REGION. PORTIONS OF CENTRAL WASHINGTON WILL
LIKELY EXPERIENCE THE WINDIEST CONDITIONS THIS EVENING. THE STORM
TRACK WILL MIGRATE NORTH OF THE REGION THIS WEEKEND...AND REMAIN
OVER CANADA THROUGH MUCH OF NEXT WEEK...RESULTING IN CHILLY...BUT
TRANQUIL WEATHER.
&&
.DISCUSSION...
A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR THE UPPER COLUMBIA
BASIN...THE WATERVILLE PLATEAU...AND THE MOSES LAKE AREA. PHONE
CALLS TO LAW ENFORCEMENT IN GRANT AND ADAMS COUNTIES CONFIRMS THAT
PRECIPIATION DETECTED ON RADAR IN CENTRAL WASHINGTON IS FALLING
MAINLY IN THE FORM OF FREEZING RAIN. SURFACE TEMPERATURES ARE
MARGAINAL FOR ICING WITH READINGS RANGING FROM 30-32F FROM
RITZVILLE TO OTHELLO TO MOSES LAKE. ROAD TEMPS ON THE WASHINGTON
DOT WEB SITE SUGGEST 31-32F...SO IT SHOULD NOT TAKE LONG FOR ROADS
TO BECOME WET. PROBABLY MID TO LATE MORNING. /GKOCH
&&
.AVIATION...
12Z TAFS...WINTRY PRECIPITATION WILL IMPACT AVIATION OPERATIONS THIS
MORNING FROM CENTRAL WASHINGTON THROUGH NORTH IDAHO. THERMAL
PROFILES FROM THE NAM SUGGEST THE POTENTIAL FOR FREEZING RAIN AT
MOSES LAKE...EPHRATA...AND WENATCHEE THROUGH 17-19Z. TEMPERATURES
WILL BE MARGINAL FOR FREEZING RAIN BY MID TO LATE MORNING...SO THE
TAFS MAY BE SOMEWHAT PESSIMISTIC...KEEPING FREEZING RAIN THE
PREDOMINANT P-TYPE THROUGH LATE MORNING. FOR THE SPOKANE AREA...SNOW
IS EXPECTED AT THE ONSET OF PRECIPITATION...WITH A TRANSITION TO
RAIN AROUND 20Z. A BRIEF PERIOD OF FREEZING RAIN COULD OCCUR...BUT
AT THIS TIME DOES NOT APPEAR WORTHY OF MENTION IN THE TAF. GUSTY
WEST WINDS MAY IMPACT WENATCHEE...MOSES LAKE...PULLMAN...AND
LEWISTON LATE THIS AFTERNOON/EVENING ALONG AND BEHIND THE COLD
FRONT. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 37 29 36 26 35 24 / 100 30 10 10 10 10
COEUR D'ALENE 36 29 36 25 37 24 / 100 50 10 20 10 10
PULLMAN 42 34 39 28 39 27 / 90 60 10 10 10 10
LEWISTON 45 37 44 30 43 29 / 70 60 10 0 10 0
COLVILLE 35 26 38 27 37 26 / 90 20 10 20 10 10
SANDPOINT 34 29 35 26 36 22 / 100 50 20 30 20 10
KELLOGG 35 29 37 27 38 24 / 100 100 30 40 20 20
MOSES LAKE 40 28 39 23 36 23 / 60 10 0 0 10 0
WENATCHEE 42 29 38 25 37 25 / 40 10 0 0 10 0
OMAK 35 27 35 21 35 23 / 60 10 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 4 AM PST
SATURDAY ABOVE 4000 FEET FOR THE CENTRAL PANHANDLE
MOUNTAINS.
WA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
EAST SLOPES NORTHERN CASCADES...MOSES LAKE AREA...
WATERVILLE PLATEAU...WENATCHEE AREA.
FREEZING RAIN ADVISORY UNTIL 11 AM PST THIS MORNING MOSES LAKE
AREA...UPPER COLUMBIA BASIN...WATERVILLE PLATEAU.
&&Hazardous weather outlook, Jan 21, 6:31 AM PST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
631 AM PST FRI JAN 21 2011
WAZ034-035-041-042-044-221500-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
631 AM PST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THIS MORNING...THERE IS THE POTENTIAL FOR A LIGHT GLAZING OF ICE
AROUND MOSES LAKE...EPHRATA....GRAND COULEE...WILBUR...AND
RITZVILLE. PERIODS OF LIGHT FREEZING RAIN WILL PERSIST THROUGH MID
TO LATE MORNING. TEMPERATURES WILL WARM ABOVE FREEZING BY NOON.
GUSTY WEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
EVENING OVER THE EAST SLOPES OF THE CASCADES...THE WENATCHEE
AREA...THE WATERVILLE PLATEAU...AND AROUND MOSES LAKE. GUSTS OF 40
TO 50 MPH WILL BE POSSIBLE...MAINLY IN THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-002-WAZ036>038-043-221500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
631 AM PST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW ACCUMULATIONS ARE EXPECTED THIS MORNING AND EARLY THIS
AFTERNOON OVER MUCH OF NORTH CENTRAL AND NORTHEAST WASHINGTON...AS
WELL AS THE FAR NORTHERN IDAHO PANHANDLE. SNOW WILL LIKELY CHANGE
TO RAIN THIS AFTERNOON IN THE VALLEYS AND LOW LANDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ003-026-027-WAZ031>033-221500-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
631 AM PST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ004-221500-
CENTRAL PANHANDLE MOUNTAINS-
631 AM PST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...TODAY AND TONIGHT
HEAVY MOUNTAIN SNOW ACCUMULATIONS ARE EXPECTED THIS AFTERNOON
THROUGH TONIGHT...MAINLY ABOVE 4000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Winter Weather, Spokane Area
- When
- January 21, 7:45 AM PST to 9:45 AM PST
- Where
- Spokane Area forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Law Enforcement
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Nearly 150 traffic accidents were attributed to light ice accumulation on area roadways due to freezing rain. Numerous damaged or disabled vehicles were reported on I-90 through Spokane and Spokane Valley with traffic brought to a standstill in spots along the freeway. At least six accidents were reported in Lincoln County. One collision at the intersection of State Route 2 near Oehlwein Road east of Davenport resulted in 3 injuries of two teenage girls and one adult male.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 21 to 24, 20112 deaths · 2 events
- High Surf in California, January 21 to 23, 20111 death · 1 event
- Lightning Strike in Florida, January 21, 2011$500,000 · 1 event
- Lake-Effect Snow in New York, January 21 to 22, 2011$90,000 · 5 events
- Wildfire in Texas, January 21, 2011$50,000 · 1 event
- Cold in Wisconsin, January 21, 201120 events
- Dense Fog in California, January 21 to 26, 201120 events
- Extreme Cold in Minnesota, January 21, 201114 events
- Heavy Snow in Maine, January 21, 201114 events
- Winter Storm in Massachusetts, January 21, 201112 events
- Winter Storm in Maine, January 21, 201112 events
- High Wind in Wyoming, January 21 to 22, 201165 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275179.